Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Had bolt corrected in surgery for ankle. Now feeling ankle stiff. Experiencing stress and insomnia. What can be done?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
In 2004 my anke was severely broken during a hike. The surgery went well and a bolt corrected it. In 2012, 8 years later last year I had it x-rayed and was tols I made an outstanding recovery from a surgical point of view. However, each morning the ankle-foot is stiff and ackward and takes a while to smooth out. What do you suggest? Also since 2010 up until around five months ago I had severe cronic stress as never experienced before coupled with severe insomnia in the way of 5 hours a month sleep. Serious life issues such as dememntia in parents, cancer diagnoses in syblings and a bleak financial future along with difficulties controlling demented elderly dependents contributede to this. In 2011 I stopped ecercising and in 2012 started 25 ng of serequel. After several months this and especially several visits to contact strip bars and massage parlors involving beautiful young women--sometimes older-- brought back restful nights. This 2 year stress bout was life threatening. Before the serequel the brain- not mind-- was jumping around like a wild creature and I never had this experience before. It was like voodoo. There were many stressful events in addition to the above at the time. My weight is 248, I am 53 and 5.11 feet tall. Many people are at risk of dying soon around me even though outstanding efforts and results are occuring. How do you suggest I approach my health for the future? Being proactive, Cat scans on lungs, stomach and lower abdomin--liver--x rays were done with results being OK. I smoked cigarettes heavily since age 19 and stopped at 36 or 37 comepletely.
Posted Sat, 27 Jul 2013 in Medicines and Side Effects
Answered by Dr. Anjana Rao Kavoor 10 hours later
Thanks for writing in to us.

As per your history,
1. You have made an excellent recovery from a broken ankle you had in 2004. Presently you are having stiffness in the injured ankle foot region. There are many small bones, ligaments, muscles and nerves in the ankle joint. The bone healing might have been excellent but you may still feel a small amount of residual stiffness may be experienced for a while. This is acceptable, however if it is causing limitation of physical activities or is extremely painful, please consult a physiotherapist.'

2. You are presently going through a tough time with your dependent elderly parents having dementia and also supporting your sibling who is fighting cancer. These have led you into a stressful situation and for that you take quetiapine (Seroquel 25m) to fight insomina. You also have said that you have been on olanzapine (Zyprexa 5mg) for a few years before switching on to present medication. It is good that your insomnia has decreased. However please make regular visits to your psychiatrist to get your condition assessed periodically and concerning continuation of medication.

3. With you having been proactive and with results of CT scan and X rays being alright, looks that you are going the right way already. Your weight at 5.11 should ideally not exceed 184 pounds. A general cardiovascular checkup if not done, would be helpful. Please have a planned daily routine including healthy dietary, fitness and sleep habits. Try to keep yourself busy and avoid being alone. You should have your mind preoccupied in mind relaxation exercises if you feel stressed out.

Further questions welcome.

Dr A.Rao Kavoor
Above answer was peer-reviewed by
Follow-up: Had bolt corrected in surgery for ankle. Now feeling ankle stiff. Experiencing stress and insomnia. What can be done? 2 hours later

I do not see a phsychiatrist. The Serequel at that dosage was prescribed for insomnia only and stated that it was only for that reason. This was a one time visit arranged by a sleap therapist as they are not permited to prescribe medicine. Drugs like serequel have alternative uses. The severe stress reaction was ages ago and I believe was misdiagnosed because the story sounded more severe that the actual incident. This is something that can't be explained here. However, the low dosage of zyprexa may have had a tranquil effect.
and the brain jumping around was not adressed seriously.

Do you think exercise at this weight is advised and if so, what kind in general terms is advised. I am concerned with joint problems from exercise and back problems. I have warning signals from my back but not pain. Situps and incline walking would be risky. Do you believe in vegetarianism? Also, can a man like me get a sex disease from physical contact with woman without participating in actual intercoarse and actual oral sex but penis contact with pantease, buttocks--exterior-- and other external parts of the womans body including kissing skin areas like face, stomach, feet, legs, hands and face?
Answered by Dr. Anjana Rao Kavoor 10 hours later

The burden of caring for parents/family members with dementia is huge. As they decline, they become more and more dependent for daily activities of living. It is quite demanding, both physically and emotionally. You also tend to become isolated from your social support and this adds to the risk for developing depression. We as psychiatrists while treating a patient with dementia also try and address the needs of the caregivers. To start with, educating you about the illness can help you a great deal, apart from this there are comprehensive support which includes individual and family counseling and also support groups. Visiting a psychiatrist or a psychologist can help you.

Disturbed sleep can be due to various reasons. The primary cause, if any, needs to be addressed. Depression being the most common cause, for which you have a high risk too, considering what you are going through with your family. Symptoms are low mood, loss of interest in activities that you previously enjoyed, difficulty in concentration, loss of appetite, feelings of hopelessness, guilt etc. Make sure you rule it out. If you are taking a drug on a regular basis, then it is advisable you see the doctor prescribing it regularly.

I suggest you may involve yourself in doing very light exercises. Do consult a cardiologist to get the status of your cardiovascular system first. Other options are yoga, where the body can be kept fit by doing a series of harmonious movements. These are not stressful to your body if done properly, but must strictly be done under guidance of a trained instructor. Make time in your schedule to relax, try relaxation techniques, breathing exercises etc. It will be of great help to you in the long run.

When it comes to following a balanced diet schedule, it is important you keep a low fat diet to reduce weight. Add lots of fiber and water in your diet. Vegetarian or not is a subjective choice.

As far as safe sex practices are concerned, any exchange of bodily fluids through the mouth, anus, vagina, bloodstream, cuts, sores of another person can cause spread of sexually transmitted diseases. It is unlikely otherwise. Nothing to worry about.

Hope this answers your queries,
Dr. A. Rao. Kavoor.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor